An orchestra’s work rules are governed by a Collective Bargaining Agreement or CBA. The CBA is a contract between the employing organization and the union group of musicians. Adherence to the agreed upon rules is essential in day to day operations. As a member of the Orchestra Operations department, it is your responsibility to understand the agreement and enforce compliance. All that said, one simple rule stated in a CBA is how long a concert can be. The length of a concert is usually up to 2 hours 30 minutes, including a 15-20 minute intermission. Some CBAs have certain designations for a longer length based on the type of concert, such as ballet and opera performances can be up to three hours.
It is very important to note that the official concert timing starts at the time listed in a weekly calendar created for the musicians as specified in the CBA. A common “end time” is start of applause after the last note of the program. The timing is very precise and it is recommended that there be an official digital clock (HH:MM:SS) near the stage to avoid discrepancies. Because of the precise nature of the timing, the space in between the official scheduled start time and the actual end of the concert must be mapped out in advance.
Below, is a sample run sheet with timings that I find is a helpful tool. In this example, the posted concert time for the musicians is 7:35pm and tuning cannot occur before that time.
7:34pm Pre-recorded hall announcement (1 min)
7:35pm Concertmaster enters / tuning (2 min)
7:37pm Conductor enters (1 min)
7:38pm Rossini, Overture to Barber of Seville (7 min 30 sec)
7:45pm Applause (1 min 30 sec)
7:47pm Piano move – pit lift used (6 min)
7:53pm Orchestra tunes (1 min)
7:54pm Conductor & soloist enter (1 min)
7:55pm Rachmaninoff, Piano Concerto No. 2 (37 min)
8:32pm Applause / bows (3 min)
8:35pm Encore (4 min)
8:39pm Intermission (20 min)
8:59pm Orchestra tunes / conductor enters (2 min)
9:01pm Bartok, Concerto for Orchestra (42 min)
Concert timing for this program is calculated from 7:35pm to 9:43pm and equals 2 hours 8 minutes in this case. This concert did not have a live welcome announcement or any speaking between pieces by conductor. Speaking in a concert can be an unpredictable variable in timings, so budgeting generously in the run sheet is recommended. Another type of “end time” designation I’ve seen in a CBA is when the concertmaster begins to leave the stage, usually signalling the end of applause, the concert clock stops. The disadvantage of this type of rule is that applause can be the item that extends the service into overtime. Many orchestras have moved away from the concertmaster designation.
The program above was created with plenty of time to spare. If the service was permitted to run 2 hours 30 minutes, then we would have had until 10:04:59 to complete the concert. At 10:05:00, overtime would have been reached. As a member of the Operations department, you will need to monitor the timing of the concert as it occurs. If it looks like a concert will run over the allotted time, there are few measures that can be taken such as shortening intermission slightly or prohibiting an encore. Each of these has implications that would be better avoided (losing bar sales during intermission, upsetting a soloist or shortchanging the performance). Unfortunately, sometimes there is not much to be done and the clock runs into overtime. Overtime is often calculated in 15 minute segments at a small percentage of service rate for the musicians, but can add up quickly. Even one second into overtime can cost approximately $1,500-3,000 of unbudgeted expense.
Watching the clock and experiencing an unanticipated delay in a concert can be very nerve-wracking. If you find yourself in that position, seek out the members of the artistic, operations and stage management departments working the concert to discuss options. I have found it is best not to shortchange or inappropriately rush the performance, as you don’t want the patron to feel either of those. Do your best planning in advance, learn from mistakes and build in extra time where you can. The more relaxed the backstage atmosphere can be, the better the environment for everyone.